Publish in this journal
Journal Information
Vol. 89. Num. 5.01 November 2018
Pages 263-316
Vol. 89. Num. 5.01 November 2018
Pages 263-316
Scientific Letter
DOI: 10.1016/j.anpede.2018.01.010
Open Access
Cannabinoid hyperemesis syndrome
Síndrome de hiperemesis cannabinoide
Visits
400
Francesc Torresa, Vanessa Lavegliaa, Cristina Moleraa,b, Mariona Boneta,b,
Corresponding author
18541@parcdesalutmar.cat

Corresponding author.
a Servicio de Pediatría, Hospital del Mar, Barcelona, Spain
b Universitat Autónoma de Barcelona, Barcelona, Spain
This item has received
400
Visits

Under a Creative Commons license
Article information
Full Text
Bibliography
Download PDF
Statistics
Dear Editor:
Full Text

Chronic use of cannabis can cause vomiting, a symptom few users and health care providers are aware of at present.1

Cannabinoid hyperemesis syndrome (CHS), first described in 2004 by Allen et al. in chronic users of this substance, is characterised by recurrent episodes of nausea, vomiting and abdominal pain that can be alleviated by hot baths, with symptoms resolving fully on cessation of cannabis use, and recurring if cannabis is used again.2

The syndrome manifests in 3 distinct stages: a stage of prodromal illness that may last months or years characterised by episodes of morning sickness and abdominal pain. During this stage, patients may increase their use of cannabis with the aim of alleviating the symptoms. This is followed by the hyperemetic stage, which follows a cyclical pattern of episodes lasting between 24 and 48h; it is in this period that the compulsive behaviour of taking several long hot showers or baths develops. The third stage is a period of recovery with resolution of symptoms, returning to the habitual bathing frequency if cannabis use has ceased.2 The exact cause of CHS remains unknown.

The differential diagnosis of CHS must include conditions such as cyclical vomiting syndromes, abdominal migraine, hyperemesis gravidarum, gastrointestinal, pancreatic or hepatic abnormalities, diseases of the central nervous system, especially intracranial tumours, and endocrine and metabolic disorders, among others.1

The treatment in the hyperemetic stage consists in supportive measures to address electrolyte disturbances, as commonly used antiemetic drugs are ineffective. There are recent reports of the use of haloperidol by the oral or the intravenous route and of topical capsaicin with good results.3

The definitive curative treatment of CHS is complete cessation of cannabis use, and a key motivator for the patient is to accept that there is a relationship between cannabis use and the vomiting.4

The patient was a female adolescent aged 14 years that visited the emergency department complaining of suffering uncontrollable vomiting episodes every 30min accompanied by colicky abdominal pain for the past 24h. She denied any changes in bowel movements or fever. She reported having epigastric abdominal pain in recent months, mainly in the morning, and having lost approximately 4kg of body weight since the onset of symptoms.

The most relevant finding in the history was that she reported initiating sporadic use of cannabis at age 12 years and using cannabis regularly in the past year. She denied use of any other substances or medication.

The findings of the physical examination were normal. Given the persistence of vomiting unresponsive to common antiemetic drugs, the decision was made to admit the patient to hospital and initiate fluid therapy. Several diagnostic tests were performed: blood tests, pregnancy test, catecholamine urine test, abdominal ultrasound, upper gastrointestinal endoscopy, and abdominal and head computed tomography scans, the results of which were all normal. The urine drug test was positive for cannabis.

On more thorough questioning, she reported that her symptoms started a few hours after sharing 10 cannabis cigarettes with someone else.

Since CHS was suspected, the patient was offered the opportunity of taking a hot shower. This alleviated the symptoms, and the patient stayed several hours in the bathroom.

The patient was discharged with the advice of completely abstaining from cannabis. A few days later she came back to the emergency department with similar symptoms, having started to use cannabis again. Only when she accepted that her symptoms were due to cannabis use did the patient completely abstain from it, from which point the symptoms did not recur.

Cannabis is the most commonly used illegal substance in Europe.5 The published evidence on CHS in children and adolescents consists only of isolated case reports.6 This syndrome could be underdiagnosed due to a lack of awareness, and many patients actually self-diagnose after reading educational articles about it online.4

Increased awareness of this disease would help reduce the use of costly, invasive and unnecessary diagnostic tests in cases where CHS is strongly suspected after a detailed history-taking and a physical examination. Cannabinoid hyperemesis syndrome should be suspected in any young patient that is a chronic user of cannabis reporting recurrent episodes of nausea, vomiting and abdominal pain and taking hot baths compulsively to alleviate the symptoms.1 Numerous articles on CHS in the literature have proposed protocols for its assessment and diagnosis.7

The increase in the consumption of this substance at increasingly early ages could lead to an increase in the incidence of this disease in children and adolescents. This demands a deeper understanding on the part of health care providers so it can be appropriately diagnosed.

References
[1]
E.A. Wallace, S.E. Andrews, C.L. Garmany, M.J. Jelley
Cannabinoid hyperemesis síndrome: literature review and poprosed diagnosis and treatment algorithm
South Med J, 104 (2011), pp. 659-664 http://dx.doi.org/10.1097/SMJ.0b013e3182297d57
[2]
J.H. Allen, G.M. de Moore, R. Heddle, J.C. Twartz
Cannabinoid hyperemesis: cyclical hyperemesis in association with chronic cannabis abuse
[3]
G. Burillo-Putze, P. Llorens
Perspectives in the treatment of cannabinoid hyperemesis syndrome
Addiciones, 29 (2017), pp. 134-135
[4]
E. Ochoa-Mangado, M. Jiménez Giménez, E. Salvador Vadillo, A. Madoz-Gúrpide
Vómitos cíclicos secundarios al consumo de cannabis
Gastroenterol Hepatol, 32 (2009), pp. 406-409 http://dx.doi.org/10.1016/j.gastrohep.2009.02.002
[5]
European drug report 2017. Trends and developments
EMCDDA, (2017)
[6]
J.B. Miller, M. Walsh, P.A. Patel, M. Rogan, C. Arnold, M. Maloney
Pediatric cannabinoid hyperemesis. Two cases
Pediatr Emerg Care, 26 (2010), pp. 919-920 http://dx.doi.org/10.1097/PEC.0b013e3181fe9189
[7]
D.A. Simonetto, A.S. Oxentenko, M.L. Herman, J.H. Szostek
Cannabinoid hyperemesis: a case series of 98 patients
Mayo Clin Proc, 87 (2012), pp. 114-119 http://dx.doi.org/10.1016/j.mayocp.2011.10.005

Please cite this article as: Torres F, Laveglia V, Molera C, Bonet M. Síndrome de hiperemesis cannabinoide. An Pediatr (Barc). 2018;89:311–312.

Copyright © 2017. Asociación Española de Pediatría
Idiomas
Anales de Pediatría (English Edition)

Subscribe to our Newsletter

Article options
Tools
es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?